Alert archive / Illinois / Flash Flood Warnings in 2010

Flash Flood Warning 1, NWS Lincoln, IL

April 26, 2010Morgan County, Illinois

NWS Lincoln, IL issued this flash flood warning at Apr 26, 2010, 10:46 PM CDT for Morgan County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2010, 10:46 PM CDT (03:46 UTC)
Expired
Apr 27, 2010, 2:00 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Morgan County, IL

The radar

The Lincoln radar (KILX), 87 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2010-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2010-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WGUS53 KILX 270346
FFWILX
ILC137-270700-
/O.NEW.KILX.FF.W.0001.100427T0346Z-100427T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1046 PM CDT MON APR 26 2010

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 200 AM CDT.

* AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED AN AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
  RADAR RAINFALL ESTIMATES SUGGEST THAT NEARLY 2 INCHES OF RAIN HAS
  FALLED IN THE WARNING AREA...AND ADDITIONAL AMOUNTS OF AROUND AN
  INCH WILL BE LIKELY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JACKSONVILLE...FRANKLIN AND WOODSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE
OFFICE IN LINCOLN.

&&

LAT...LON 3987 9023 3953 8993 3953 9017 3987 9045

$$

CHURCHILL/JANKOWSKI
2 follow-up statements
755 
WGUS73 KILX 270451
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1151 PM CDT MON APR 26 2010

ILC137-270700-
/O.CON.KILX.FF.W.0001.000000T0000Z-100427T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN-
1151 PM CDT MON APR 26 2010

...A FLASH FLOOD WARNING FOR EXCESSIVE RAIN REMAINS IN EFFECT UNTIL
200 AM CDT FOR MORGAN COUNTY...

AT 1149 PM CDT...RADAR INDICATED THAT BETWEEN 3 AND 4 INCHES OF RAIN
HAD FALLEN IN A BAND FROM JUST SOUTHEAST OF JACKSONVILLE TO JUST 
EAST OF NORTONVILLE. A BAND OF HEAVY RAIN CONTINUES OVER THIS
AREA...AND AN ADDITIONAL INCH OR SO OF RAINFALL WILL BE LIKELY.

LOCATIONS IMPACTED INCLUDE FRANKLIN...JACKSONVILLE AND WOODSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3987 9023 3953 8993 3953 9017 3987 9045

$$

CHURCHILL
251 
WGUS73 KILX 270710
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
210 AM CDT TUE APR 27 2010

ILC137-270713-
/O.EXP.KILX.FF.W.0001.000000T0000Z-100427T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN-
210 AM CDT TUE APR 27 2010

...THE FLASH FLOOD WARNING FOR EXCESSIVE RAIN HAS EXPIRED FOR MORGAN 
COUNTY...

RAINFALL IS DIMINISHING ACROSS THE WARNED AREA. MINOR FLOODING OF 
SOME COUNTY ROADS IS STILL POSSIBLE INTO THE EARLY MORNING 
HOURS...HOWEVER THE MAJOR FLOODING HAS ENDED. THEREFORE THE WARNING 
WAS ALLOWED TO EXPIRE. 

DO NOT DRIVE ACROSS FLOODED ROADWAYS. REPORT ANY FLOODING TO YOUR 
LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT 
AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE IN LINCOLN.

LAT...LON 3987 9023 3953 8993 3953 9017 3987 9045

$$

AUTEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 8:47 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 26, 8:47 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
847 PM CDT MON APR 26 2010

.DISCUSSION...
ISSUED 847 PM CDT MON APR 26 2010

UPPER LOW NOW OVER NORTHWESTERN MISSOURI WILL CONTINUE MOVING
SOUTHEASTWARD OVERNIGHT AND BE LOCATED OVER SOUTHEASTERN MISSOURI BY
DAWN. BAND OF RAIN ON THE EASTERN FLANK OF THE LOW HAS PROGRESSED
INTO THE SOUTHWESTERN PORTIONS OF THE FORECAST AREA. EASTWARD
PROGRESS HAS ALREADY HALTED OVER NORTHWESTERN ILLINOIS WHERE DEEPER
FLOW IS BECOMING EASTERLY TO THE NORTHEAST OF THE LOW. THIS SCENERIO
WILL CONTINUE...AND AS THE LOW MOVES SOUTH OF THE LATITUDE OF
CENTRAL ILLINOIS...PRECIPITATION BAND WILL SLOW UP. SO EXPECT THE
RAIN TO MOVE ANOTHER 20 OR 30 MILES BEFORE STALLING OUT. THIS LINES
UP WELL WITH CURRENT POP FORECASTS...WITH LOWER POPS IN THE
NORTHEAST WHERE RAIN...IF ANY...WILL BE MORE SPOTTY. DEWPOINTS IN
THE NORTHEAST ARE QUITE A BIT LOWER THAN THE FORECAST MIN
TEMPERATURES...BUT CLOUD COVER SHOULD HOLD TEMPERATURES UP.

04
&&

.AVIATION...
ISSUED 615 PM CDT MON APR 26 2010

SHTWV OVR SWRN IA WIL MOVE SEWD THRU MO TNGT AND INTO LWR OH VLY ON
TUE. BAND OF LGT RN WL DVLP TO THE NE OF THE LOW TRACK AND AFFECT
MOSTLY THE SPI AREA. WL ALSO INCLD A VCSH FOR PIA/DEC WHERE PCPN WL
BE ON A MORE SCT BASIS. SOME MVFR CIGS MAY AFFECT SPI WITHIN PCPN...
BUT EXPCT MOSTLY VFR CLDS. THE PCPN WL MOVE OUT OF THE AREA BY 12Z
TUE. SFC HIGH WL THEN MOVE INTO THE AREA AND BRING IN DRIER AIR FM
THE NE...HWVR MDL RH FIELDS HINT THAT SOME VFR STRATOCU MAY RDVLP
21Z-00Z FOR PIA/DEC/SPI. WL GO WITH SCT-BKN040 IN THOSE AREAS DURG
THE AFTN.

04
&&

.PREV DISCUSSION...
ISSUED 240 PM CDT MON APR 26 2010

AFTER A BRIEF DRY PERIOD TODAY...A QUICK WAVE OF SHOWERS WILL CLIP
THE SOUTHWEST HALF OF THE CWA TONIGHT INTO TUESDAY MORNING. THEN A
COUPLE OF DAYS OF DRY WEATHER ARE EXPECTED AS AN UPPER RIDGE BRINGS
SOME MUCH WARMER TEMPS TO THE AREA.

HOWEVER...THAT WILL SET THE STAGE FROM A LONG WAVE TROUGH TO SLOWLY
PUSH EAST FROM THE PLAINS AND GIVE US AN EXTENDED PERIOD OF
SOUTHWEST FLOW. THAT FLOW WILL CRANK UP THE RAIN CHANCES BEGINNING
LATE THURSDAY NIGHT AND CONTINUING THROUGH MONDAY. AN INITIAL PUSH
OF HEAVY RAIN SHOULD COME WITH THE ARRIVAL OF THE BAROCLINIC ZONE ON
FRIDAY/FRIDAY NIGHT...WITH ADDITIONAL BOUTS OF HEAVY RAIN WHEN LOBES
OF THE UPPER LOW LIFT ACROSS THE AREA ON SATURDAY NIGHT AND SUNDAY
NIGHT/MONDAY MORNING.

TIMING DIFFERENCES REMAIN PREVALENT BETWEEN THE EXTENDED
MODELS...WITH THE 12Z GFS BEING THE FASTEST AND THE 00Z ECMWF THE
SLOWEST...WITH THE 12Z CANADIAN GLOBAL IN THE MIDDLE CLOSER TO THE
ECMWF. THE ECMWF HAS BEEN THE MOST CONSISTENT...ALONG WITH THE
CANADIAN...SO A BLEND OF THOSE 2 WAS USED FOR THIS FORECAST CYCLE.

SHORT TERM...TONIGHT THROUGH THURSDAY.
BRIEF RIDGING ALOFT AND DRY AIR SUBSIDENCE HELPED PROVIDE FILTERED
SUNSHINE TODAY. THE NEXT UPPER LOW CENTERED IN FAR SW IOWA IS
PROJECTED TO DROP SOUTHEAST TOWARD SOUTHERN IL TONIGHT...HELPING TO
TRIGGER SHOWERS FOR AT LEAST THE SW HALF OF THE CWA. RADAR TRENDS
ARE ALREADY SHOWING SHOWERS APPROACHING FAR WESTERN ILLINOIS. BASED
ON SATELLITE TRENDS AND THE PROJECTED PATH OF THE UPPER WAVE...WE
WENT WITH LIKELY POPS FOR TONIGHT SOUTHWEST OF A LINE FROM HAVANA TO
WILLIAMSVILLE TO MATTOON TO LAWRENCEVILLE. PEORIA...LINCOLN AND
DECATUR ARE JUST OUTSIDE THE LIKELY POPS...BUT REMAIN IN HIGH CHANCE
CATEGORY FOR TONIGHT.

NO THUNDER IS EXPECTED WITH THESE SHOWERS...AS INSTABILITY PARAMS
ARE UNFAVORABLE FOR STRONG UPDRAFTS.

BY TUESDAY MORNING...THE UPPER WAVE SHOULD BE DEPARTING TO THE
SOUTHEAST OF OUR CWA...WITH A FEW SHOWERS POSSIBLE IN THE MORNING
FOR AREAS MAINLY SOUTHEAST OF I-70.

A DRY AND COOL NIGHT IS EXPECTED TUESDAY NIGHT...AS DEWPOINTS DIP
BELOW FREEZING...ALLOWING AIR TEMPS TO REACH THE MID 30S IN OUR
NORTHEAST AREAS. WE KEPT THE PATCHY FROST IN THE FORECAST FOR AREAS
NORTHEAST OF BLOOMINGTON TO MATTOON.

DRY CONDITIONS AND A WARMING TREND ARE EXPECTED FOR WED AND
THURSDAY...AS RAPID HEIGHT RISES OCCUR ALOFT. HIGHS ON WEDNESDAY
WILL REBOUND INTO THE UPPER 60S...WITH HIGHS ON THURSDAY INTO THE
UPPER 70S AS 850MB TEMPS CLIMB TO AROUND +12C.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY.
INCREASING MOISTURE RETURN ON THURSDAY NIGHT WILL SET THE STAGE FOR
SHOWERS AND A FEW STORMS ON FRIDAY AND FRIDAY NIGHT...AS THE INITIAL
BAROCLINIC ZONE ARRIVES FROM THE WEST. A STRONG LLJ OF 45 KTS ON
THURSDAY WILL HELP BRING THE MOISTURE...THEN A 50KT LLJ FRIDAY AND
FRI NIGHT WILL AID IN STORM DEVELOPMENT. HIGH TEMPS ON FRIDAY SHOULD
REACH THE LOWER 80S...HELPING TO CREATE STEEP SURFACE BASED LAPSE
RATES. THE NEW 12Z ECMWF KEEPS MOST OF THE CWA DRY ON FRIDAY...WHILE
THE 12Z CANADIAN BRINGS THE STORMS IN DURING THE DAY. WE KEPT LOW
CHANCE POPS IN THE FAR NW FOR THUR NIGHT...AND HIGH CHANCE POPS FOR
FRIDAY AND FRIDAY NIGHT...USING A BLEND OF THE EC AND CAN GLOBAL. IF
TRENDS CONTINUE...THE PRECIP MAY END UP HOLDING OFF UNTIL LATER
FRIDAY. STILL RAINFALL AMOUNTS DURING THIS TIME COULD REACH UP
BETWEEN ONE AND TWO INCHES ACROSS MOST OF CENTRAL ILLINOIS.

UNDER THAT SCENARIO...SATURDAY WOULD MOST LIKELY BE A DAY FOR THE
ATMOSPHERE TO RECOVER...AS SLIGHT RIDGING ALOFT REPLACES THE INITIAL
H5 SHORTWAVE. THEREFORE WE WENT WITH LOW CHANCE POPS ON SATURDAY.
SOUTHWEST FLOW WILL CONTINUE...SO ANY SUNSHINE SHOULD PUSH HIGHS
INTO THE UPPER 70S...WITH MUGGY CONDITIONS.

BY SATURDAY NIGHT...THE SECOND WAVE IS EXPECTED TO EJECT FROM THE
PLAINS ACROSS CENTRAL IL...PROVIDING ANOTHER WAVE OF POTENTIALLY
HEAVY RAINFALL. ANOTHER INCH OR SO OF RAIN MAY FALL...ESPECIALLY
SOUTHEAST OF I-55. WE WENT WITH MID CHANCE POPS...DUE TO TIMING
UNCERTAINTY THAT REMAINS.

LOW CHANCE POPS WERE USED AGAIN FOR SUNDAY BEHIND THAT SECOND
WAVE...WITH HIGHER CHANCE POPS FOR SUNDAY NIGHT WHEN THE THIRD
SHORTWAVE IS EXPECTED TO EJECT IN THE SOUTHWEST FLOW. THAT LAST WAVE
MAY BE MORE DYNAMIC THAN THE PREVIOUS WAVES...WITH JET SUPPORT FOR
STRONG UPDRAFTS AND A COLD POOL ALOFT CREATING STEEP MID LEVEL LAPSE
RATES. THE STRONGEST LLJ DURING THAT TIME PERIOD WILL BE MAINLY
CONFINED TO OUR SOUTHEAST CWA...SO THAT AREA WILL BE MORE IN LINE
FOR HEAVIER RAINFALL TOTALS SUNDAY NIGHT AND MONDAY
MORNING...POSSIBLY UP TO AN INCH.

FLOODING PROBLEMS WOULD LIKELY RESULT IF THAT MUCH RAIN ENDS UP
FALLING...ESPECIALLY FOR OUR SOUTHEAST AREAS. WE WILL CONTINUE TO
MONITOR THE FLOODING POTENTIAL FOR POSSIBLE FLOOD OUTLOOKS FOR NEXT
WEEKEND.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 26, 3:04 PM CDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT MON APR 26 2010

ILZ036-040-041-047-049-050-271100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
304 PM CDT MON APR 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR FLOODING IS EXPECTED TO DEVELOP ALONG PORTIONS OF THE
ILLINOIS RIVER THIS WEEK. THE RIVER AT BEARDSTOWN IS EXPECTED TO
REACH FLOOD STAGE TUESDAY NIGHT.

PERIODIC THUNDERSTORMS ARE EXPECTED FROM LATE THURSDAY NIGHT
THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE WHETHER OR NOT THESE
WILL BE SEVERE. HOWEVER...AN ACCUMULATION OF HEAVY RAINFALL IS
POSSIBLE DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042-048-051>054-056-061>063-066>068-071>073-271100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-
LAWRENCE-LOGAN-MACON-MENARD-MOULTRIE-RICHLAND-SANGAMON-SHELBY-
304 PM CDT MON APR 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODIC THUNDERSTORMS ARE EXPECTED FROM LATE THURSDAY NIGHT
THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE WHETHER OR NOT THESE
WILL BE SEVERE. HOWEVER...AN ACCUMULATION OF HEAVY RAINFALL IS
POSSIBLE DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027>031-037-038-043>046-055-057-271100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-KNOX-MARSHALL-MCLEAN-PEORIA-PIATT-
STARK-TAZEWELL-VERMILION-WOODFORD-
304 PM CDT MON APR 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND EAST CENTRAL ILLINOIS...MAINLY ALONG AND NORTH OF I-74.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PATCHY FROST IS POSSIBLE LATE TUESDAY NIGHT...ESPECIALLY IN AREAS
NORTH OF I-74.

PERIODIC THUNDERSTORMS ARE EXPECTED FROM LATE THURSDAY NIGHT
THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE WHETHER OR NOT THESE
WILL BE SEVERE. HOWEVER...AN ACCUMULATION OF HEAVY RAINFALL IS
POSSIBLE DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 11:15 AM CDTRiver Flood WarningILXClay, Richland51 hr
Apr 27, 1:56 PM CDTFrost AdvisoryILXChampaign, Clark, Coles, Crawford, Cumberland, DeWitt and 11 more18 hr

Nearby

Flash Flood Warnings in Illinois, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.